Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 80, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2009, 4:45 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2009, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 2, 2009, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:15 PM CDT | HAIL 0.75 | 5 Nne Greensburg, KS | |
| Jun 2, 5:15 PM CDT | HAIL 0.75 | 7 Ne Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 022145 SVRDDC KSC047-097-022230- /O.NEW.KDDC.SV.W.0080.090602T2145Z-090602T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 445 PM CDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. NORTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 530 PM CDT * AT 442 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF MULLINVILLE...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MULLINVILLE... GREENSBURG... CENTERVIEW... FELLSBURG... HAVILAND... RURAL RESIDENCES OF NORTHERN KIOWA AND SOUTHERN EDWARDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3749 9907 3749 9952 3783 9953 3784 9911 TIME...MOT...LOC 2145Z 263DEG 21KT 3758 9936 $$ WRIGHT
1 follow-up statement
000 WWUS53 KDDC 022212 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT TUE JUN 2 2009 KSC047-097-022230- /O.CON.KDDC.SV.W.0080.000000T0000Z-090602T2230Z/ EDWARDS KS-KIOWA KS- 512 PM CDT TUE JUN 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN KIOWA AND SOUTHERN EDWARDS COUNTIES... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF HAVILAND...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... GREENSBURG... FELLSBURG... HAVILAND... RURAL RESIDENCES OF NORTHERN KIOWA AND SOUTHERN EDWARDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3749 9907 3749 9952 3783 9953 3784 9911 TIME...MOT...LOC 2212Z 263DEG 21KT 3759 9917 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:53 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 2, 2:53 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT TUE JUN 2 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE THE MAIN FORECAST CONCERN. AN UPPER LEVEL CIRCULATION WAS CENTERED OVER EASTERN CO THIS MORNING, SEEN MAINLY IN THE WIND AND TEMP FIELD ON THE 12Z 500MB MAP. JET LEVEL WINDS ARE NOT EXTREMELY STRONG, BUT A LITTLE STREAK OF AROUND 40 KTS WAS ASSOCIATED WITH THE SYSTEM AT 250MB, AND SHOULD HELP ENHANCE LIFT. MID LEVEL TEMPS CONTINUE TO BE FAIRLY COOL, AND NOT MUCH CAP TO KEEP THUNDERSTORMS DOWN. CLOUDS HAVE BEEN OVER MUCH OF THE CWA, BUT THERE HAS BEEN ENOUGH INSOLATION FOR SOME MODERATE INSTABILITY (1000-1500 J/KG VIA SPC MESO ANALYSIS) TO SET OFF SOME THUNDERSTORMS ALREADY. STORMS HAVE BEEN POPPING UP IN A RATHER RANDOM FASHION UNDERNEATH THE CIRCULATION OF THE UPPER LOW. SOME OF THE STORMS COULD BE SLOW MOVING, SO WILL CONTINUE THE MENTION OF HEAVY RAIN IN THE GRIDS. SPC MESOANALYSIS IS ALSO SHOWING A GOOD CONJUNCTION OF LOW LEVEL CAPE AND SFC VORTICITY, WHICH WOULD INDICATE THE POSSIBILITY OF BRIEF LANDSPOUT TYPE TORNADOES. TONIGHT, THE FOCUS OF THE STORMS WILL SHIFT INTO OUR EASTERN CWA AS THE UPPER SYSTEM MOVES EAST AND THE COLD FRONT CURRENTLY OVER THE CENTRAL CWA MOVES SOUTH. WILL CONTINUE TO KEEP LIKELY POPS THROUGH MOST OF THE CWA THROUGH LATE AFTERNOON AND EARLY EVENING, THEN MOST OF THE ACTIVITY WILL BE MAINLY IN OUR SOUTHEAST. WILL GRADUALLY TAPER OFF PRECIP TOWARDS MORNING. THINK THAT CLOUD COVER WILL KEEP US FROM RADIATING OUT TOO MUCH DESPITE THE COLD AIR ADVECTION, SO BUMPED UP LOWS A BIT INTO THE LOWER TO MID 50S. THE WEAK UPPER LOW WILL HAVE MOVED PAST US BY TOMORROW, WITH THE SFC HIGH BUILDING IN BEHIND THE COLD FRONT INTO THE CENTRAL PLAINS. CLOUDS WILL LINGER FOR THE EARLY PART OF THE DAY AS THE BACKSIDE OF THE HIGH BRINGS US SOME UPSLOPE SFC WINDS. THERE COULD BE SOME BREAKS IN THE CLOUDS BY LATE AFTERNOON AS SUBSIDENCE SETS IN. WITH 850MB TEMPS IN THE LOW TO MID TEENS C, THINK THERE SHOULD BE ENOUGH MIXING TO GET INTO THE LOWER 70S, ALTHOUGH IF WE ARE TOTALLY SOCKED IN IT COULD BE COOLER. RIDGING WILL BUILD OVER THE ROCKIES WEDNESDAY NIGHT, WITH THE WEAK SFC HIGH CONTINUING. CLOUDS SHOULD CONTINUE TO DECREASE, AND WINDS WILL BECOME MORE LIGHT AND OUT OF THE SOUTH. LOWS WILL BE FAIRLY COOL IN THE UPPER 40S TO LOW 50S. NORTHWESTERLY FLOW WILL CONTINUE INTO THURSDAY, AND MODELS ARE SHOWING SIGNS OF AN EMBEDDED UPPER DISTURBANCE COMING DOWN THE NORTHWEST FLOW ALOFT. THINK THAT PRECIP SHOULD STAY TO OUR NORTHWEST THROUGH 00Z FRIDAY. THE LEE SFC TROUGH WILL RE-DEVELOP BY THIS POINT, AND SOUTHERLY WINDS WILL HELP BRING WARMER TEMPS BACK INTO THE AREA. THINK THERE SHOULD BE ENOUGH SUNSHINE TO GET BACK INTO THE 80S. DAYS 3-7... THE 00Z AND 06Z MODELS RUNS WERE SIMILAR EARLIER THIS MORNING WITH KEEPING THE BETTER OVERNIGHT WAA AND MID LVL BAROCLINIC ZONE FRIDAY AND SATURDAY NIGHT IN AND JUST NORTH OF OUR NRN CWA. WILL THEREFORE BE KEEPING THE HIGHER POPS IN OUR NRN CWA WHILE LOW TO NO POPS IN OUR SW. 25H SOUTHERN BRANCH JET THEN PROGGED TO BE A LITTLE FURTHER SOUTH ON SUNDAY WITH BOTH THE GFS AND ECMWF SHOWING THE NOISE OF THIS 25H JET APPROACHING SW KS LATE SUNDAY OR EARLY MONDAY. AS A RESULT OF THIS BETTER UPPER LVL FORCING AND A COLD FRONT PROGGED TO MOVE ACROSS WESTERN KS AROUND THIS TIME WILL SPREAD POPS ACROSS ALL OF THE CWA LATE SUNDAY INTO EARLY MONDAY. AS FOR TEMPERATURES...AHEAD OF THE COLD FRONT OVER THE WEEKEND 8-7H TEMPS SUGGESTING THE POTENTIAL EXISTS FOR TEMPERATURES TO CLIMB WELL INTO THE 90S. AT THIS TIME SEE LITTLE REASON TO LOWER CURRENT FORECAST TEMPS. FOLLOWING THE COLD FRONT SUNDAY NIGHT/EARLY MONDAY MORE SEASONAL TEMPERATURES WILL ARE EXPECTED TO RETURN FOR DAYS 7. && AVIATION... FOR THE 18Z TAFS...THUNDERSTORMS ARE EXPECTED TO DEVELOP UNDER A SLOW MOVING UPPER LOW AS IT MOVES EASTWARD ACROSS SW KS LATE THIS AFTERNOON AND EVENING. CURRENT THINKING SUGGESTS DEVELOPMENT WILL INITIALLY DEVELOP AFTER 20Z NEAR A SFC BOUNDARY NEAR DDC AND THEN THIS CONVECTION WILL EXPAND IN AREAL COVERAGE ACROSS MOST OF THE CWA THROUGH SUNSET. MVFR CONDITIONS WILL EXISTS PRIMARILY DUE TO STRATUS DEVELOPING BEHIND THE COLD FRONT OR IN AREAS OF HEAVY RAIN. -SCOTT/BURGERT && .PRELIMINARY POINT TEMPS/POPS... DDC 52 72 49 82 / 60 10 0 0 GCK 51 72 48 84 / 60 0 0 0 EHA 53 73 51 88 / 50 0 0 0 LBL 52 73 50 85 / 50 0 0 0 HYS 51 71 48 82 / 60 0 0 0 P28 56 73 51 81 / 80 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/18/18
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT TUE JUN 2 2009 KSZ030-031-043>046-061>066-074>081-084>090-031000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND MEDICINE LODGE AND COLDWATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A LARNED...DODGE CITY AND LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 2, 3:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HEAVY RAIN DODGE CITY 37.76N 100.01W
06/02/2009 U0.00 INCH FORD KS NWS EMPLOYEE
WATER WAS REPORTED OVER THE ROAD AT WYATT EARP AND AVE D.
&&
26Local storm report, Jun 2, 3:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN 1 N HOWELL 37.79N 100.18W
06/02/2009 M2.30 INCH FORD KS PUBLIC
MOST OF THE RAIN FELL BETWEEN 3 PM AND 330 PM.
&&
RBLocal storm report, Jun 2, 3:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 15 WNW CIMARRON 37.89N 100.60W
06/02/2009 E0.75 INCH GRAY KS PUBLIC
&&
26Local storm report, Jun 2, 4:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 ESE WINDTHORST 37.77N 99.61W
06/02/2009 E0.75 INCH FORD KS PUBLIC
&&
LEELocal storm report, Jun 2, 4:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 1 ESE WINDTHORST 37.77N 99.61W
06/02/2009 M1.66 INCH FORD KS PUBLIC
MOST OF THE RAIN FELL BETWEEN 330 PM AND 420 PM.
&&
LEELocal storm report, Jun 2, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 WSW WINDTHORST 37.74N 99.70W
06/02/2009 FORD KS PUBLIC
A BRIEF TORNADO TOUCHDOWN WAS REPORTED.
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:32 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 2, 2:10 PM CDT | Special Weather Statement | DDC | Ford, Gray | 65 min |
| Jun 2, 2:13 PM CDT | Special Weather Statement | DDC | Ford, Gray | 62 min |
| Jun 2, 2:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 38 min |
| Jun 2, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 48 min |
| Jun 2, 2:45 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Jun 2, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 45 min |
| Jun 2, 3:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| Jun 2, 3:13 PM CDT | Areal Flood Advisory | DDC | Ford | 3 hr |
| Jun 2, 3:41 PM CDT | Tornado Warning | DDC | Ford | 27 min |
| Jun 2, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 33 min |
| Jun 2, 5:17 PM CDT | Tornado Warning | DDC | Edwards, Kiowa | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.